Jump to content

Does Lithium withdrawal create overstimulation? 


88keys
 Share

Recommended Posts

I just reached 200mg down from 900mg after 5 years of lithium. Have a new issue I’m not sure is my protracted (25 month) Klonopin wd or not - I get overstimulated. Things I’m super excited or anxious about seem to make my heart pound and I feel chemicals surging in my stomach and I just feel like it’s too much input for my system. I didn’t have this a couple of weeks ago. 

Is this a Lithium thing? Any thoughts or encouragement?  

 

Also - my lithium taper has been rather uneventful compared to my benzo taper.  (Perhaps I'm feeling these cuts but I never know if it's lithium wd or continued benzo wd).  I'm wondering, though, if this new symptom is due to the lithium - might the lithium withdrawal be intensifying the closer I get to zero?  Does that happen?  I don't want to talk myself into it if it isn't true for me; I'm just trying to think out this new symptom.

 

Thanks. 

As of 7/18/21:

 

Lithium 105mg down from 900mg, have held for a while, have been focusing on this one, taken at bedtime

Gabapentin 400mg down from 1200mg, held for well over a year, 200mg morning 200mg night 

Trazodone 87.5mg down from 150-200mg prn, held for well over a year, bedtime 

Link to comment
Share on other sites

  • Moderator
On 27/01/2021 at 5:38 PM, 88keys said:

I just reached 200mg down from 900mg after 5 years of lithium. Have a new issue I’m not sure is my protracted (25 month) Klonopin wd or not - I get overstimulated. Things I’m super excited or anxious about seem to make my heart pound and I feel chemicals surging in my stomach and I just feel like it’s too much input for my system. I didn’t have this a couple of weeks ago. 

Is this a Lithium thing? Any thoughts or encouragement?  

 

Also - my lithium taper has been rather uneventful compared to my benzo taper.  (Perhaps I'm feeling these cuts but I never know if it's lithium wd or continued benzo wd).  I'm wondering, though, if this new symptom is due to the lithium - might the lithium withdrawal be intensifying the closer I get to zero?  Does that happen?  I don't want to talk myself into it if it isn't true for me; I'm just trying to think out this new symptom.

 

Thanks. 

 

Hi 88

I am not a doctor and this should not be considered medical advice. You can use the information provided in whatever way you want and all decisions on your treatment are yours. 

 

If you would like to get a response from me directly please type @Onmyway some place in your message so I get notified of your post. I am not able to follow all of the threads all the time.

 

Aug  2000 - July 2003 (ct, 4-6 wk wd) , citalopram 20 mg,  xanax prn, wellbutrin for a few months, trazodone prn 

Dec 2004 - July 2018 citalopram 20 mg, xanax prn (rarely used)

Aug 2018 - citalopram 40 mg (self titrated up)

September 2018 - January 2019 tapered citalopram - 40/30/20/10/5 no issues until a week after reaching 0

Feb 2019 0.25 xanax - 0.5/day (3 weeks) over to klonopin 0.25 once a day to manage severe wd

March 6, reinstated citalopram 2.5 mg (liquid), klonopin 0.25 mg for sleep 2-3 times a week

Apr 1st citalopram 2.0 mg (liquid), klonopin 0.25 once a week, 

citalopram (liquid) 4/14/19 -1.8 mg, 5/8/19 - 1.6 mg,  7/27/19 -1.5 mg,  8/15/19 - 1.35, 2/21/21 - 1.1 (smaller drops in between), 6/20/21 - 1.03 mg, 8/7/21- 1.025, 8/11/21 - 1.02, 8/15/21 - 1.015, 9/3/21 - 0.925 (fingers crossed!), 10/8/21 - 0.9, 10/18/21 - 0.875, 12/31/21 - 0.85, 1/7/22 - 0.825, 1/14/22 - 0.8, 1/22/22 - 0.785

 

Supplements: magnesium citrate and bi-glycinate

 

Link to comment
Share on other sites

Hi @88keys !

 

I started tapering lithium a few months ago (more or less one year after getting rid of benzos). I don't know if I have enough experience to help you out, but I am sure that someone more knowledgeable than me will reply to you soon 🙂 

 

In the meantime:

since when did you start to feel this overstimulation feelings?

how long did it take for you to go from 900mg of lithium to 200mg?

what was the last lithium dosage before going down to 200mg?

 

Lithium is a "sedative" drug, so I wouldn't find it weird if reaching low dosages made you more feel this way, especially if you did it in a short period of time.

What I personally experienced is that physical syntoms of withdrawal start about 4/5 days after lithium reduction and slowly get worse over time, while emotional ones (like anxiety, overstimulation) starts later, in 2/3 weeks, and get worse quite quickly. I do not know many other people tapering lithium and their experiences, so it could be just a very perosnal feeling.

The good news is that withdrawal synptoms go away. It may take a while, but hang in there and if they are unsustainable or too much to handle in this moment, consider reinstating a very low dose. There is a dedicated post on this website.

 

You can also read this

 

 

Have a nice day!

2008:  diagnosed with major depressive disorder and generalized anxiety disorder .  Since then:

  • Treated with different SSRI (Paroxetine, Fluoxetine, Escitalopram, a mix of Escitalopram and Venlafaxine, Venlafaxine, Sertraline) and benzodiazepines 
  • One serious anxious/depressive episode, unrelated to changes in medications, culminating in a brief hospitalization
  • Two attempted withdrawal/reduction of drugs, trying to plan pregnancy, under psychiatric supervision. They both ended with a "relapse" diagnosis and the last one  (2019) ended also with a strong increase in medications (Lithium sulfate 124,5mg, Olanzapine 5mg, Sertraline 100mg)

2020: third attempt at withdrawing (planning pregnancy),  still on-going.  

  • February/March: following Psychiatrist recommendation, added 25mg of Setraline, reaching 125mg, then cold turkeyed Olanzapine. After 2/3 days: tinnitus,  'exploding' chest and head, derealization, irritability, mild anxiety. After 4 weeks: lack of concentration, tiredness, fatigue, sadness. Held there for a while and in June/July started to feel better.
  • October 25th: following Psychiatrist recommendation, Lithium  from 124,5mg to 83 mg in 1 day. After 4 days: first physical symptoms (fatigue, headache, nausea, 'exploding' chest and head).  After 2 weeks:  also psychological symptoms (mild anxiety, growing irritability, light head, difficulty to focus and to sleep)  
  • November: Discovered survivingantidepressants.org and on November 30th reinstated 2mg of Lithium , on top of 83mg dose. Immediate relief.
  • December 29th: eliminated the 2 resinstated mg. After 6 days:  general  sense of agitation, irritability, mild anxiety, insomnia, 'exploding head', mitigating after 10/15 days. Next step: mid February, from 83mg to 75mg.

 

Link to comment
Share on other sites

 

 

2008:  diagnosed with major depressive disorder and generalized anxiety disorder .  Since then:

  • Treated with different SSRI (Paroxetine, Fluoxetine, Escitalopram, a mix of Escitalopram and Venlafaxine, Venlafaxine, Sertraline) and benzodiazepines 
  • One serious anxious/depressive episode, unrelated to changes in medications, culminating in a brief hospitalization
  • Two attempted withdrawal/reduction of drugs, trying to plan pregnancy, under psychiatric supervision. They both ended with a "relapse" diagnosis and the last one  (2019) ended also with a strong increase in medications (Lithium sulfate 124,5mg, Olanzapine 5mg, Sertraline 100mg)

2020: third attempt at withdrawing (planning pregnancy),  still on-going.  

  • February/March: following Psychiatrist recommendation, added 25mg of Setraline, reaching 125mg, then cold turkeyed Olanzapine. After 2/3 days: tinnitus,  'exploding' chest and head, derealization, irritability, mild anxiety. After 4 weeks: lack of concentration, tiredness, fatigue, sadness. Held there for a while and in June/July started to feel better.
  • October 25th: following Psychiatrist recommendation, Lithium  from 124,5mg to 83 mg in 1 day. After 4 days: first physical symptoms (fatigue, headache, nausea, 'exploding' chest and head).  After 2 weeks:  also psychological symptoms (mild anxiety, growing irritability, light head, difficulty to focus and to sleep)  
  • November: Discovered survivingantidepressants.org and on November 30th reinstated 2mg of Lithium , on top of 83mg dose. Immediate relief.
  • December 29th: eliminated the 2 resinstated mg. After 6 days:  general  sense of agitation, irritability, mild anxiety, insomnia, 'exploding head', mitigating after 10/15 days. Next step: mid February, from 83mg to 75mg.

 

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy